Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 64, NWS Springfield, MO

March 20, 1998Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 20, 1998, 6:13 AM CST for Barry County, McDonald County, Newton County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 6:13 AM CST (12:13 UTC)
Expired
Mar 20, 1998, 2:15 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 201215 COR
FFWSGF
MOC009-015-029-043-059-065-067-077-085-091-097-105-109-119-125-
131-141-145-149-153-161-167-169-203-209-213-215-225-229-202015-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 AM CST FRI MAR 20 1998

* FLOOD WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  BENTON COUNTY - CENTRAL MISSOURI
  CAMDEN COUNTY - CENTRAL MISSOURI
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  DALLAS COUNTY - SOUTHWESTERN MISSOURI
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  GREENE COUNTY - SOUTHWESTERN MISSOURI
  HICKORY COUNTY - CENTRAL MISSOURI
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  LACLEDE COUNTY - SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
  MARIES COUNTY - CENTRAL MISSOURI
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  POLK COUNTY - SOUTHWESTERN MISSOURI
  PULASKI COUNTY - CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI
  WEBSTER COUNTY - SOUTHWESTERN MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 215 PM CST

* SOME AREAS OR STREAMS AFFECTED
  LOW WATER CROSSINGS
  FLOOD PRONE AND LOW LYING AREAS WILL ALSO BE AFFECTED
  AREAS ADJACENT TO CREEKS AND STREAMS

* CAUSE AND EFFECT
  EVEN THOUGH THE RAINFALL HAS ENDED ACROSS THE AREA...
  RAINFALL FROM YESTERDAY BETWEEN ONE AND THREE INCHES ON TOP
  OF ALREADY SATURATED GROUND CONTINUES TO PRODUCE FLOODING
  PROBLEMS IN LOW LYING AREAS...AND ALONG STREAMS AND CREEKS.

* FORECAST CONDITIONS
  LITTLE OR NO ADDITIONAL PRECIPITATION IS EXPECTED TO FALL
  TODAY OVER THE FLOODED AREAS AND THESE FLOODED AREAS SHOULD
  BEGIN TO SUBSIDE DURING THE AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOTE: THIS EXTENDS THE FLOOD WARNING ISSUED LAST EVENING.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:20 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 20, 2:20 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST FRI MAR 20 1998

07Z SFC LOW ANALYZED OVER CNTRL KY WITH CDFNT STRETCHING S THROUGH
AL.  TIGHT GRADIENT ACROSS THE OZARKS CAUSING BLOWING SNOW AND
REDUCING VISIBILITIES UNDER A MILE AT TIMES.  CURRENTLY SNOW ADVISORY
FOR PORTION OF SW MO WITH GENERAL 1-3 INCH AMOUNTS THERE SO FAR.
REGIONAL RADAR LOOP SHOWS SNOW HAS DIMINISHED ACROSS EXTREME W MO AND
WAS BEGINNING TO DIMINISH TOWARDS SGF.  IR SATELLITE SHOWS EXTENSIVE
CLOUD SHIELD ASSOCIATED WITH LOW INTO CNTRL KS.

WV IMAGERY SHOWS UPR LVL LOW SPINNING ACROSS NE AR/W TN WHICH IS IN
LINE WITH MODEL PROJECTIONS BY 06Z.  MAIN MODEL DIFFERENCES ARE WITH
THE TEMPERATURES BY 48 HRS AS ETA KEEPS COLDER AIR IN LONGER THAN
NGM.  AGREE WITH THIS SINCE WIND PROFILE THROUGH 48 HRS KEEPS N TO NW
FLOW THROUGH ALL LEVELS.

MAIN FOCUS WILL BE ON WHEN TO CLEAR CLOUDS AND RESULTANT TEMPS.
BELIEVE SN WILL CONTINUE TO DIMINISH OVERNIGHT AND SNOW ADVISORY WILL
NOT NEED TO BE EXTENDED WITH THE 4 AM PACKAGE.  LOW WILL CONTINUE TO
GRADUALLY LIFT OUT OF THE AREA HOWEVER CLOUDS WILL LIKELY LINGER
UNTIL AROUND MIDNIGHT AS LOW LEVEL MOISTURE REMAINS ABUNDANT UNTIL
THEN.  DRIER AIR LOOKS TO MOVE INTO THE AREA OVERNIGHT AND SHOULD SEE
A CLEARING.  WOULD BE WORRIED ABOUT FOG DUE TO RECENT HEAVY RAIN AND
ABUNDANT BOUNDARY LEVEL MOISTURE...HOWEVER N WIND LOOKS TO STAY
STRONG ENOUGH OVERNIGHT TO KEEP THINGS STIRRED UP ENOUGH TO PREVENT
DENSE FOG.

WITH CLOUDS TDA...WOULD NOT EXPECT A LARGE DIURNAL RANGE.  FAN MAY BE
A BIT TOO LOW AND HAVE GONE CLOSER TO FWC NUMBERS.  M0S LOWS LOOK
GOOD TONIGHT...(ETA 2M OF 30 LOOKS A BIT WARM IF WE CLEAR OUT) AND
HAVE TRIMMED LOWS ON SATURDAY SOMEWHAT.

RECOMMENDATIONS FOR TDA...PRELIMINARY GUIDANCE FOR COORDINATION
SGF...CLOUDY AND COLD WITH A FEW SNOW SHOWERS.  HIGH 35 TO 40.
NORTHWEST WIND 15 TO 25 MPH AND GUSTY.  CHANCE OF PRECIPITATION 30
PERCENT.
JLN...CLOUDY AND COLD WITH A FEW FLURRIES.  HIGH 35 TO 40.  NORTHWEST
WIND 15 TO 25 MPH AND GUSTY.
UNO...CLOUDY AND COLD WITH SEVERAL PERIODS OF SNOW SHOWERS.  HIGH 35
TO 40.  NORTHWEST WIND 15 TO 25 MPH AND GUSTY.  CHANCE OF
PRECIPITATION 60 PERCENT.
AIZ/VIH...CLOUDY AND COLD WITH SEVERAL PERIODS OF SNOW SHOWERS.  HIGH
IN THE MID 30S.  NORTHWEST WIND 15 TO 25 MPH AND GUSTY.  CHANCE OF
PRECIPITATION 50 PERCENT.

CCF
SGF JB 038/024 046/028 050 053--
JLN MB 039/025 048/030 052 052--

LINDENBERG

In the hours before

Special weather statement, Mar 20, 2:35 AM CST, 3 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST FRI MAR 20 1998

...FLOOD WARNINGS CONTINUE FOR MOST OF SOUTHWEST AND SOUTH CENTRAL
MISSOURI...
...SNOW ADVISORY CONTINUES FOR MOST OF SOUTHWEST MISSOURI AND PART OF
SOUTHEAST KANSAS...

A STRONG AREA OF LOW PRESSURE WHICH HAS BEEN RESPONSIBLE FOR A
VARIETY OF WEATHER ACROSS THE OZARKS IS NOW CENTERED OVER KENTUCKY.
MOST OF THE PRECIPITATION ACROSS THE OZARKS HAS NOW CHANGED OVER TO
SNOW.  DUE TO THE HEAVY RAIN EARLIER...MOST OF THE ROADS ARE SLUSHY
WHERE IT HAS BEEN SNOWING AND MANY OF THE SECONDARY ROADS ARE SLICK
AND CAUTION SHOULD BE USED WHEN TRAVELLING OVERNIGHT.  A STRONG
NORTHWEST WIND AT 15 TO 30 MPH WAS CREATING BLOWING SNOW AND HELPING
TO REDUCE FORWARD VISIBILITIES TO UNDER A MILE IN MANY INSTANCES.

SNOW HAS DIMINISHED ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN
MISSOURI WHERE TWO TO THREE INCHES OF SNOW HAD OCCURRED EARLIER.
OTHER PARTS OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI CAN
EXPECT A DUSTING UP TO AROUND TWO INCHES BEFORE THE SNOW DIMINISHES
IN THE MORNING.

YESTERDAYS HEAVY RAIN HAS CAUSED MANY LOW LYING AREAS TO FLOOD ONCE
AGAIN AND PORTIONS OF SOME ROADS HAVE BEEN CLOSED UNTIL THE WATER
SUBSIDES.  FLOOD WARNINGS CONTINUE THROUGH 715 AM FOR AREAS SOUTH AND
EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE DUE TO THE PERSISTENT
FLOODING.

RIVERS ACROSS SOUTHERN AND CENTRAL MISSOURI HAVE DEVELOPED
STRONG RISES IN RESPONSE TO THE HEAVY RAINFALL. RIVER FLOOD WARNINGS
CONTINUED IN EFFECT FOR THE BIG PINEY...LITTLE
OSAGE...OSAGE...MARMATON ...SPRING AND SAC RIVERS. OTHER RIVERS SUCH
AS THE JAMES...JACKS FORK... CURRENT AND ELEVEN POINT ARE EXPECTED TO
RISE TO NEAR FLOOD STAGE.

IF YOU ARE TRAVELLING OVERNIGHT...USE CAUTION. THE DANGERS OF
FLOODING ARE HARDER TO RECOGNIZE AT NIGHT. SLOW DOWN AND LEAVE EXTRA
DISTANCE BETWEEN YOUR CAR AND THE ONE IN FRONT OF YOU.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

LINDENBERG/SUTTON
Special weather statement, Mar 20, 2:35 AM CST, 3 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST FRI MAR 20 1998

...FLOOD WARNINGS CONTINUE FOR MOST OF SOUTHWEST AND SOUTH CENTRAL
MISSOURI...
...SNOW ADVISORY CONTINUES FOR MOST OF SOUTHWEST MISSOURI AND PART OF
SOUTHEAST KANSAS...

A STRONG AREA OF LOW PRESSURE WHICH HAS BEEN RESPONSIBLE FOR A
VARIETY OF WEATHER ACROSS THE OZARKS IS NOW CENTERED OVER KENTUCKY.
MOST OF THE PRECIPITATION ACROSS THE OZARKS HAS NOW CHANGED OVER TO
SNOW.  DUE TO THE HEAVY RAIN EARLIER...MOST OF THE ROADS ARE SLUSHY
WHERE IT HAS BEEN SNOWING AND MANY OF THE SECONDARY ROADS ARE SLICK
AND CAUTION SHOULD BE USED WHEN TRAVELLING OVERNIGHT.  A STRONG
NORTHWEST WIND AT 15 TO 30 MPH WAS CREATING BLOWING SNOW AND HELPING
TO REDUCE FORWARD VISIBILITIES TO UNDER A MILE IN MANY INSTANCES.

SNOW HAS DIMINISHED ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN
MISSOURI WHERE TWO TO THREE INCHES OF SNOW HAD OCCURRED EARLIER.
OTHER PARTS OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI CAN
EXPECT A DUSTING UP TO AROUND TWO INCHES BEFORE THE SNOW DIMINISHES
IN THE MORNING.

YESTERDAYS HEAVY RAIN HAS CAUSED MANY LOW LYING AREAS TO FLOOD ONCE
AGAIN AND PORTIONS OF SOME ROADS HAVE BEEN CLOSED UNTIL THE WATER
SUBSIDES.  FLOOD WARNINGS CONTINUE THROUGH 715 AM FOR AREAS SOUTH AND
EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE DUE TO THE PERSISTENT
FLOODING.

RIVERS ACROSS SOUTHERN AND CENTRAL MISSOURI HAVE DEVELOPED
STRONG RISES IN RESPONSE TO THE HEAVY RAINFALL. RIVER FLOOD WARNINGS
CONTINUED IN EFFECT FOR THE BIG PINEY...LITTLE
OSAGE...OSAGE...MARMATON ...SPRING AND SAC RIVERS. OTHER RIVERS SUCH
AS THE JAMES...JACKS FORK... CURRENT AND ELEVEN POINT ARE EXPECTED TO
RISE TO NEAR FLOOD STAGE.

IF YOU ARE TRAVELLING OVERNIGHT...USE CAUTION. THE DANGERS OF
FLOODING ARE HARDER TO RECOGNIZE AT NIGHT. SLOW DOWN AND LEAVE EXTRA
DISTANCE BETWEEN YOUR CAR AND THE ONE IN FRONT OF YOU.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

LINDENBERG/SUTTON
Special weather statement, Mar 20, 4:30 AM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CST FRI MAR 20 1998

...THE SNOW ADVISORY IS NO LONGER IN EFFECT...
...FLOOD WARNINGS CONTINUE UNTIL 715 AM...

THE SNOW ADVISORY WHICH HAD BEEN IN EFFECT FOR EXTREME SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI IS NO LONGER IN EFFECT.

THE STORM SYSTEM WHICH BROUGHT RECORD RAINFALL TO THE OZARKS
YESTERDAY AND THEN SNOW OVERNIGHT WAS LOCATED ACROSS KENTUCKY THIS
MORNING.  LIGHT TO MODERATE SNOW CONTINUES ACROSS A PORTION OF THE
OZARKS WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THIS MORNING.
THIS MAY MAKE MORNING RUSH HOUR TRAVEL SLOW GOING AS ROADS MAY HAVE
SOME SLICK AREAS. SNOW WILL DIMINISH TO FLURRIES BY MID TO LATE
MORNING.

FLOOD WARNINGS WILL CONTINUE UNTIL 715 THIS MORNING FOR AREAS SOUTH
AND EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE AS FLOODING
CONTINUES IN LOW LYING AREAS AND ALONG CREEKS AND STREAMS FROM
YESTERDAYS HEAVY RAINFALL.

ALLOW YOURSELF SOME EXTRA TRAVEL TIME THIS MORNING IN ORDER TO GET TO
WORK OR SCHOOL SAFELY AND ON TIME.

LINDENBERG
Special weather statement, Mar 20, 4:30 AM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CST FRI MAR 20 1998

...THE SNOW ADVISORY IS NO LONGER IN EFFECT...
...FLOOD WARNINGS CONTINUE UNTIL 715 AM...

THE SNOW ADVISORY WHICH HAD BEEN IN EFFECT FOR EXTREME SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI IS NO LONGER IN EFFECT.

THE STORM SYSTEM WHICH BROUGHT RECORD RAINFALL TO THE OZARKS
YESTERDAY AND THEN SNOW OVERNIGHT WAS LOCATED ACROSS KENTUCKY THIS
MORNING.  LIGHT TO MODERATE SNOW CONTINUES ACROSS A PORTION OF THE
OZARKS WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THIS MORNING.
THIS MAY MAKE MORNING RUSH HOUR TRAVEL SLOW GOING AS ROADS MAY HAVE
SOME SLICK AREAS. SNOW WILL DIMINISH TO FLURRIES BY MID TO LATE
MORNING.

FLOOD WARNINGS WILL CONTINUE UNTIL 715 THIS MORNING FOR AREAS SOUTH
AND EAST OF A JOPLIN TO SPRINGFIELD AND WARSAW LINE AS FLOODING
CONTINUES IN LOW LYING AREAS AND ALONG CREEKS AND STREAMS FROM
YESTERDAYS HEAVY RAINFALL.

ALLOW YOURSELF SOME EXTRA TRAVEL TIME THIS MORNING IN ORDER TO GET TO
WORK OR SCHOOL SAFELY AND ON TIME.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:15 PM CSTFlash Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Webster and 1 more8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan, Pulaski8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFPolk8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFDent, Maries, Phelps, Texas8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFHowell, Oregon, Ozark, Shannon8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFTaney8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFJasper8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFGreene, Polk8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFDent, Douglas, Howell, Phelps, Shannon, Texas and 1 more8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFChristian, Jasper, Lawrence, Stone8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFWebster8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFOzark, Taney8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFOregon8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFMaries8 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.